Alert archive / Iowa / Wind Chill Advisories in 2022
Wind Chill Advisory 10, NWS Des Moines, IA
NWS Des Moines, IA issued this wind chill advisory at Jan 24, 2022, 2:59 PM CST for 17 counties in Iowa. It took effect at Jan 25, 2022, 9:00 AM CST. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Jan 24, 2022, 2:59 PM CST (20:59 UTC)
- In effect from
- Jan 25, 2022, 9:00 AM CST
- Expired
- Jan 26, 2022, 9:00 AM CST
- In force
- 24 hr
- Issued by
- NWS Des Moines, IA
Counties Bremer County, IA, Butler County, IA, Carroll County, IA, Cerro Gordo County, IA, Dallas County, IA, Emmet County, IA, Franklin County, IA, Guthrie County, IA, Hancock County, IA, Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Polk County, IA, Sac County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 108 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.0 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 499 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- -79 m²/s²
- 0-3 km storm-relative helicity
- -52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this wind chill advisory went out at Jan 24, 2:41 PM CST, 18 minutes earlier.
Area forecast discussion, Jan 24, 2:41 PM CST, 18 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 241 PM CST Mon Jan 24 2022 .DISCUSSION.../Tonight through Monday/ Issued at 237 PM CST Mon Jan 24 2022 Take Home Points: *Another Arctic blast of cold today through Wednesday AM *Weaker cold intrusion Thursday PM into Friday *Seasonable in between cold intrusions and otherwise *Largely dry forecast Discussion: Daytime highs were seen across the state early this morning with most locations warming overnight into this morning on the heels of southerly to westerly winds ahead of a surface low passage, ranging from the mid to upper 30s in the SW to the low to mid 20s to the N and NE. This all came to an abrupt halt as the surface low slid through to the SE and brought with it a pronounced cold front across the state this morning and afternoon. Brief periods of blowing snow have been seen via plow and web cams across northern Iowa, but impacts have largely been negligible with much of it being "streamers" across roads versus reduced visibilities. Steep low level lapse rates to just shy of 900mb have also resulted in cloud streets/HCR development, resulting in brief periods of snow showers and visibilities dropping to around a mile. This activity will subside as strongest CAA and daytime surface heating/low level lapse rates subside. Arctic air will continue to filter into the region tonight and result in a bitter night across much of the state, including nearly state- wide forecast lows below zero. Expect teens below zero to prevail across the northern 2 to 3 tiers of counties and to around -10 deg F down to portions of the Highway 30 corridor. With 10 to 15 mph winds, wind chills remain on track to dip into -20 to -35 deg F territory within the existing wind chill headline areas. Arctic high will settle into/across the region later Tuesday and Tuesday night, resulting in the coldest night of the forecast with once again nearly state wide lows below zero and a few areas of north central and northeast Iowa potentially reaching -20 deg F or a couple degrees colder, though with lighter winds under the Arctic high. Largely little to no change in the geographical placement of coldest conditions, so have not made any changes to the existing wind chill headline locations, but have upgraded much of northern Iowa to a Wind Chill Warning for tonight with a number of hours in the -30 to -35 deg F range expected. An additional Wind Chill Warning may be needed for similar area or bit eastward Tuesday night, but have held off on making additional changes at this time. Suffice it to say it will be quite cold through Wednesday morning. As the Arctic high departs Wednesday, WAA will return to the region and see temperatures rise into the upper 20s to mid 30s by Thursday, including likely stable to slowly rising temperatures overnight Wednesday. The relative warm up will be short lived as a large upper and surface low moves across Hudson Bay area and drags a cold front through the Midwest. NBM/ensembles remain predominantly dry within the area, but enough members depict light QPF/snow that a casual eye should be kept on it for low-end winter impact potential. This cold front will drop temperatures again, but not near to the degree of the existing cold that is filtering in. Remainder of the forecast will see largely quiet NW flow overhead and gradual height rises/warming through the weekend and into early next week. && .AVIATION.../For the 18Z TAFS through 18Z Tuesday afternoon/ Issued at 1131 AM CST Mon Jan 24 2022 Sub-VFR conditions will largely prevail through the daytime hours across sites before returning VFR from NW to SE as ceilings break/clear. In the meantime, largely MVFR will prevail with ceilings in the 1200 to 2500 foot range. Pockets of IFR will be possible, especially in areas that see any brief bursts of snow, combined with the breezy NW winds, dropping visibilities. As mentioned, VFR will return to all sites by this evening and look to remain so through the remainder of the period. && .DMX WATCHES/WARNINGS/ADVISORIES... Wind Chill Advisory from midnight tonight to noon CST Tuesday for IAZ045>050-058>062-071>075. Wind Chill Warning from midnight tonight to 9 AM CST Tuesday for IAZ004>007-015>017-024>028. Wind Chill Advisory from 6 PM this evening to midnight CST tonight for IAZ004>007-015>017-024>028. Wind Chill Advisory from 9 AM Tuesday to 11 AM CST Wednesday for IAZ004>007-015>017-024>028. Wind Chill Advisory from 9 PM this evening to noon CST Tuesday for IAZ023-033>035. Wind Chill Advisory from 6 PM this evening to 11 AM CST Wednesday for IAZ036>039. && DISCUSSION...Curtis AVIATION...Curtis
Hazardous weather outlook, Jan 24, 3:40 AM CST, 11 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 340 AM CST Mon Jan 24 2022 IAZ004>007-015>017-023>028-033>039-250945- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk- 340 AM CST Mon Jan 24 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Light snow this morning and afternoon may result in snow covered roads. Some minor travel impacts may occur at times. Patchy blowing snow is possible later this morning and afternoon. A Wind Chill Advisory is in effect for most of the area tonight through midday Wednesday. Please visit weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A Wind Chill Advisory is in effect for most of the area through midday Wednesday. Please visit weather.gov/desmoines for further details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. IAZ045>050-058>062-071>075-250945- Carroll-Greene-Boone-Story-Marshall-Tama-Guthrie-Dallas-Polk- Jasper-Poweshiek-Adair-Madison-Warren-Marion-Mahaska- 340 AM CST Mon Jan 24 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A Wind Chill Advisory is in effect for most of the area from midnight tonight through midday Tuesday. Please visit weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A Wind Chill Advisory is in effect for most of the area from midnight through midday Tuesday. Please visit weather.gov/desmoines for further details. Bitter cold and dangerous wind chills will return for Tuesday night through Wednesday morning across the region. Dangerous wind chills of 20 to 25 below will impact this area. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. IAZ044-057-070-081>086-092>097-250945- Crawford-Audubon-Cass-Adams-Union-Clarke-Lucas-Monroe-Wapello- Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 340 AM CST Mon Jan 24 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Bitter cold with wind chills of 10 to 20 below are expected tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Bitter cold with wind chills of 10 to 20 below are expected Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. REV
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 24, 3:22 AM CST | Wind Chill Advisory | DMX | Adair, Black Hawk, Boone, Bremer, Butler, Calhoun and 30 more | 42 hr |
| Jan 24, 2:59 PM CST | Wind Chill Warning | DMX | Bremer, Butler, Cerro Gordo, Emmet, Franklin, Hancock and 6 more | 18 hr |
Nearby
Wind Chill Advisories in Iowa, 2022Every wind chill advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.